Colorado, 2025Drought in Colorado, August 1 to 31, 2025
August 1 to 31, 2025 · NWS GJT · 18 events in 18 counties and zones
The month of August continued where July left off, with overall above normal temperatures and below normal precipitation. In particular, the lower elevations of eastern Utah and western Colorado showed the greatest departures in both temperatures and precipitation.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month of August continued where July left off, with overall above normal temperatures and below normal precipitation. In particular, the lower elevations of eastern Utah and western Colorado showed the greatest departures in both temperatures and precipitation. As a result, Extreme (D3) Drought either remained unchanged in coverage, or expanded through the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 10:27 PM MST, 1 hour 33 minutes earlier. Its key messages:
- Showers and thunderstorms will form along the high terrain tomorrow afternoon with an increasing potential for gusty outflow winds up to 45 mph.
- Red Flag Warnings remain in place for NE Utah and NW Colorado as critical fire weather conditions remain in place this evening.
- Smoke and haze from regional wildfires will remain visible through the period.
Area forecast discussion, Jul 31, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1127 PM MDT Thu Jul 31 2025
.KEY MESSAGES...
- Showers and thunderstorms will form along the high terrain
tomorrow afternoon with an increasing potential for gusty
outflow winds up to 45 mph.
- Red Flag Warnings remain in place for NE Utah and NW Colorado
as critical fire weather conditions remain in place this evening.
- Smoke and haze from regional wildfires will remain visible
through the period.
&&
.UPDATE...
Issued at 756 PM MDT Thu Jul 31 2025
Gusty winds across northeast Utah and northwest Colorado have
begun to subside. Red Flag Warnings have been allowed to expire,
as widespread critical fire weather conditions have abated. A
few localized wind gusts are possible until sunset, but relative
humidities will continue to recover after dark.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 324 PM MDT Thu Jul 31 2025
Small perturbations in the upper-level flow proved enough to
produce showers and isolated storms early this morning, and we
may see the same continue tonight as we remain in an subtly
unsettled weather pattern. This is a lower-confidence part of
the forecast, but there's enough of a signal in the CAMs to
include a slight chance of showers overnight, especially south
of I-70.
The upper-level pattern becomes more zonal tomorrow helping
usher in a drier airmass currently situated over California and
Nevada. The coverage of afternoon convection will decrease as a
result with most showers and storms developing over the higher
terrain. As the drier air works in, the potential for gusty
thunderstorm outflow winds increases.
Additionally, as westerly winds kick in tonight, a higher
concentration of wildfire smoke from large, active fires in
central Utah and northern Arizona will move into eastern Utah
and western Colorado. The concentration of near-surface smoke
could be quite noticeable tomorrow morning, but will improve
with afternoon mixing.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 245 AM MDT Thu Jul 31 2025
Lingering moisture will allow for isolated to scattered showers
and thunderstorms over the high terrain on Saturday. However,
virga is possible with much of the precipitation as
southwesterly flow continues to bring dry air. After Saturday
PoPs will drop to near zero across the region as dry air remains
in place through midweek. The ECMWF Ens is suggesting drier
conditions than the GFS Ens, but both keep PWAT anomalies below
normal until around Tuesday evening. Monday looks to be the
driest day of the long term, with PWAT anomalies dropping down
to 25-50% of normal across the CWA. The dry conditions will
contribute to a series of days with critical fire weather
conditions, although coverage varies each day. Critical fire
weather conditions will be more widespread on Monday and Tuesday
as synoptically driven afternoon wind gusts exceed thresholds.
Mixing with a jet streak overhead and an increasing pressure
gradient brings these stronger winds. High temperatures look to
be up to 10 degrees above normal through the long term.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1118 PM MDT Thu Jul 31 2025
Convection is ongoing at this hour at KCEZ and possibly KDRO
and KTEX over the next few hours. To account for this
possibility included TEMPO groups for those two TAF sites. Some
convection may continue overnight but not anticipate any TAF
sites being affected. Tomorrow, another round of convection is
expected but should not be as widespread as we've seen over the
last few days. The best chances for convection look to be KGUC
and KASE so did include PROB30 groups for them in the
afternoon. Scattered to broken midlevel clouds will be the rule
with VFR conditions remaining in place.
&&
.FIRE WEATHER...
Issued at 245 AM MDT Thu Jul 31 2025
Red Flag Warnings remain in effect this afternoon for
northeastern Utah and northwestern Colorado as hot, dry, windy
conditions develop this afternoon. Strong upper level winds will
mix down as single digit relative humidities move in this
afternoon. Wetting rains will also persist on terrain near the
Continental Divide as we see another afternoon of thunderstorms
and showers. Gusty outflows and small hail could pose hazards
to fire crews working on area wildfires. Winds appear to ebb and
flow in the coming days along with persistent low relative
humidity. This is likely to keep some critical fire weather in
the picture through the weekend and beyond. Wetting rains will
be increasingly less likely by Sunday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
UPDATE...TGJT
SHORT TERM...KAA
LONG TERM...GF
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Jul 31, 2:20 AM MST, 21 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
320 AM MDT Thu Jul 31 2025
COZ001>014-017>023-UTZ022>025-027>029-011300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
320 AM MDT Thu Jul 31 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Afternoon convection will bring showers and thunderstorms to much of
the Western Slope this afternoon and evening. Gusty winds, small
hail, and some brief heavy downpours will be possible.
Red Flag Warnings remain in effect for NE UT and NW CO as critical
fire weather conditions set up this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hot and dry conditions setup heading into the weekend. The next
chance for any precipitation looks to be on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Lower Yampa River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analysis indicated that Extreme (D3) Drought covered the entirety of Colorado Zone 001 - Lower Yampa River Basin. With the 8/13/25 Drought Monitor update, a small sliver (less than 10% of the zone) of Exceptional (D4) Drought developed. After this addition of Exceptional (D4) conditions, the drought conditions in the zone remained unchanged through the end of the month.
Drought, Central Yampa River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed Extreme (D3) Drought conditions across roughly 90% of Colorado Zone 002 - Central Yampa River Basin. With the 8/13/25 Drought Monitor update, an area of Exceptional (D4) Drought was analyzed to cover roughly 1/3 of the zone, with no expansion of Extreme (D3) Drought conditions - meaning that roughly 90% of the zone remained under Extreme (D3) to Exceptional (D4) Drought. The 8/20/25 Drought Monitor update expanded the Extreme (D3) Drought conditions to cover the remainder of the zone, meaning the entire zone now had Extreme (D3) Drought or worse conditions. This remained unchanged through the end of the month.
Drought, Roan and Tavaputs Plateaus
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
From the beginning of the month of August, the US Drought Monitor analyzed Extreme (D3) Drought conditions across 100% of Colorado Zone 003 - Roan and Tavaputs Plateaus. With the 8/13/25 update, the US Drought Monitor began analyzing an area of Exceptional (D4) Drought conditions that covered roughly 90% of the zone. The remaining 10% of the zone was analyzed as experiencing Extreme (D3) conditions. These conditions remained unchanged from the 8/13/25 update through the end of the month.
Drought, Elkhead and Park Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed an area of Extreme (D3) Drought that covered roughly half of Colorado Zone 004 - Elkhead and Park Mountains. With the 8/20/25 Drought Monitor update, the area of Extreme (D3) Drought expanded to cover 100% of the zone. From this point through the end of the month, the drought conditions in the zone remained unchanged.
Drought, Upper Yampa River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions covering roughly 1/4 of Colorado Zone 005 - Upper Yampa River Basin. With the 8/13/25 Drought Monitor update, a sliver of Exceptional (D4) Drought was introduced into the zone. With the 8/20/25 Drought Monitor update, the coverage of Exceptional (D4) Drought remained unchanged, but the area of Extreme (D3) Drought was expanded to cover the whole zone, meaning all of Colorado Zone 005 experienced Extreme (D3) Drought conditions or worse. Drought conditions remained unchanged from the 8/20/25 update through the end of the month.
Drought, Grand Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed Extreme (D3) Drought conditions across the entirety of Colorado Zone 006 - Grand Valley. With the 8/13/25 Drought Monitor update, a sliver of Exceptional (D4) Drought was introduced into the zone, with no change in the remaining coverage of Extreme (D3) Drought conditions. These conditions remained unchanged from the 8/13/25 update through the end of the month.
Drought, Debeque to Silt Corridor
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed Extreme (D3) Drought conditions as covering the entirety of Colorado Zone 007 - DeBeque to Silt Corridor. With the 8/13/25 Drought Monitor update, an area of Exceptional (D4) Drought was analyzed, covering roughly 90% of the zone. The remaining 10% continued to see Extreme (D3) Drought conditions. From the 8/13/25 update through the end of the month, there was no change in drought conditions.
Drought, Central Colorado River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions that covered roughly 90% of Colorado Zone 008 - Central Colorado River Basin. With the 8/13/25 Drought Monitor update, an area of Exceptional (D4) Drought condition was analyzed, covering approximately 2/3 of the zone, with the remaining area of Extreme (D3) Drought conditions remaining unchanged. With the 8/20/25 Drought Monitor update, the area of Extreme (D3) Drought conditions was expanded to cover the remaining 10% of the zone not already at Extreme (D3) Drought conditions or worse. There was no expansion of the Exceptional (D4) Drought conditions with this update. Drought conditions remained unchanged from the 8/20/25 update through the end of the month.
Drought, Grand and Battlement Mesas
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions that covered the entirety of Colorado Zone 009 - Grand and Battlement Mesas. With the 8/13/25 Drought Monitor update, an area of Exceptional (D4) Drought conditions was analyzed as covering roughly 75% of the zone, with the remaining 25% still under Extreme (D3) Drought conditions. After the 8/13/25 Drought Monitor update, the drought conditions in Colorado Zone 009 remained unchanged through the end of the month.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed an area of Extreme (D3) Drought covering roughly 80% of Colorado Zone 010 - Gore and Elk Mountains/Central Mountain Valleys. With the 8/13/25 Drought Monitor update, an area of Exceptional (D4) Drought conditions was analyzed as covering roughly 25% of the zone, with no expansion of Extreme (D3) Drought. With the 8/20/25 Drought Monitor update, Extreme (D3) Drought conditions were expanded to cover the remainder of the zone, with no change in the extent of Exceptional (D4) Drought coverage. Conditions remained unchanged from the 8/20/25 update through the end of the month.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed an area of Extreme (D3) Drought that covered roughly 2/3 of Colorado Zone 011 - Central Gunnison and Uncompahgre River Basin. With the 8/13/25 US Drought Monitor update, an area of Exceptional (D4) Drought was analyzed as covering roughly 10% of the zone, with no change to the remaining areas of Extreme (D3) Drought. With the 8/20/25 US Drought Monitor Update, the area of Extreme (D3) Drought was expanded to cover the entire zone, with roughly 10% experiencing worse, Exceptional (D4) Drought conditions. These conditions remained unchanged from the 8/20/25 update through the end of the month.
Drought, West Elk and Sawatch Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions as covering roughly 75% of Colorado Zone 012 - West Elk and Sawatch Mountains. With the 8/13/25 US Drought Monitor update, the extent of the drought remained unchanged but roughly 10% of the Extreme (D3) Drought area was worsened to Exceptional (D4) Drought. With the 8/20/25 US Drought Monitor update, the area of Extreme (D3) Drought was expanded to cover the entire zone, still with roughly 10% of the zone under Exceptional (D4) Drought conditions. These conditions remained unchanged from the 8/20/25 update through the end of the month.
Drought, Flattop Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed an area of Extreme (D3) Drought that covered the entirety of Colorado Zone 013 - Flattop Mountains. With the 8/13/25 US Drought Monitor update, roughly 90% of the zone saw the development of Exceptional (D4) Drought conditions, with the remaining 10% still under Extreme (D3) Drought. These conditions remained unchanged from the 8/13/25 update through the end of the month.
Drought, Upper Gunnison River Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed an area of Extreme (D3) Drought that covered roughly 25% of Colorado Zone 014 - Upper Gunnison River Valley. The extent of Extreme (D3) drought conditions remained unchanged until the 8/20/25 US Drought Monitor update, which then expanded the area of Extreme (D3) Drought to cover roughly 50% of the zone. Drought conditions remained unchanged from the 8/20/25 update through the end of the month.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions that covered roughly 50% of Colorado Zone 017 - Uncompahgre Plateau and Dallas Divide. Drought conditions remained unchanged until the 8/20/25 US Drought Monitor update, which expanded the area of Extreme (D3) Drought to cover roughly 2/3 of the zone. The coverage of Extreme (D3) Drought conditions then remained unchanged from the 8/20/25 update through the end of the month.
Drought, Southwestern San Juan Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions that covered roughly 10% of Colorado Zone 019 - Southwestern San Juan Mountains. This area was confined to the far southeastern portion of the zone, and remained unchanged until the 8/20/25 US Drought Monitor update. At this time, the area of Extreme (D3) conditions was expanded to cover roughly 50% of the zone. From the 8/20/25 update through the end of the month, drought conditions remained unchanged.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
At the beginning of the month of August, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions as covering roughly 1/3 of Colorado Zone 020 - Paradox Valley / Lower Dolores River Basin. This area of Extreme (D3) Drought conditions remained unchanged through the end of the month.
Drought, Four Corners / Upper Dolores River Basin
- When
- August 1, 12:00 AM MST to August 9, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Drought was listed as improved to Severe (D2) conditions on July 9th, and did not redevelop over the course of the previous month. Therefore this will be the last inclusion of Colorado Zone 021 - Four Corners / Upper Dolores River Basin until such time as Extreme (D3) Drought conditions again develop.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, August 1 to 31, 2025$40 million · 1 event
- Flash Flooding and Flood in Alabama, August 1 to 3, 20251 death · 1 injured · 6 events
- Wildfire in Colorado, August 1 to 31, 2025$15 million · 1 event
- Wildfire in Washington, August 1 to 3, 2025$11 million · 1 event
- Wildfire in Washington, August 1 to 13, 2025$4.3 million · 1 event
- Wildfire in Idaho, August 1 to 31, 2025$3.4 million · 1 event
- Wildfire in Washington, August 1 to 12, 2025$2.7 million · 1 event
- Hail and Damaging Wind in Wyoming, August 1, 2025$1.0 million · 3 in hail · 13 events
- Wildfire in Colorado, August 1, 2025$1.3 million · 1 event
- Wildfire in Washington, August 1 to 7, 2025$1.0 million · 1 event
- Drought in Hawaii, August 1 to 31, 2025$1.0 million · 1 event
- Flash Flood and Hail in North Carolina, August 1, 2025$600,000 · 60 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289308, 1290977, 1290978, 1290995, 1291030, 1291037, 1291039, 1291042, 1291045, 1291049, 1291239, 1291240, 1291241, 1291242, 1291243, 1291244, 1291245, 1291493.